North Dakota, 2014

High Wind in North Dakota, January 20, 2014

January 20, 2014 · NWS BIS · 9 events in 9 counties and zones

Strong three hour pressure rises to around 10 millibars moved southward across western North Dakota during the morning of the 20th behind a strong Arctic cold front. As the pressure rise bubble moved over the higher terrain of southwestern North Dakota, the strong winds aloft were able to reach the surface, with some reports of winds nearing 65 miles per hour.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong three hour pressure rises to around 10 millibars moved southward across western North Dakota during the morning of the 20th behind a strong Arctic cold front. As the pressure rise bubble moved over the higher terrain of southwestern North Dakota, the strong winds aloft were able to reach the surface, with some reports of winds nearing 65 miles per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 20, 4:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 20, 4:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
438 AM CST MON JAN 20 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 439 AM CST MON JAN 20 2014

ARCTIC FRONT EXTENDED FROM NEAR ESTEVAN SASKATCHEWAN SOUTHEASTWARD
TO MINOT AND JAMESTOWN TO NEAR OAKES. NORTHEAST OF THE FRONT
TEMPERATURES WERE IN THE SINGLE DIGITS AND TEENS...WHILE SOUTHWEST
OF THE FRONT READINGS WERE IN THE 20S AND LOWER 30S. REGIONAL RADARS
INDICATED THE AREA OF LIGHT SNOW HAD EXPANDED IN THE PAST COUPLE OF
HOURS. RUGBY AND HARVEY CONTINUED TO REPORT LIGHT SNOW FOR THE PAST
FEW HOURS...AND WILLISTON BEGAN REPORTING LIGHT SNOW AFTER 2 AM CST.
THE MINOT AIR BASE HAS BEEN REPORTING LIGHT SNOW FOR THE PAST FEW
HOURS - WONDERING IF SOMETHING MAY BE WRONG WITH THE PRESENT WEATHER
SENSOR AND WILL HAVE THE DAY SHIFT CHECK ON THIS.

MODELS SHOWING STRONG 3-HOUR PRESSURE RISES OF 10 TO 13 MB ALONG THE
ARCTIC FRONT. SOUTH OF THE FRONT THE H850 NORTHWESTERLY WINDS OF 50
KNOTS WERE COMBINING WITH THE SURFACE PRESSURE RISES...AND WAS
SEEING VERY STRONG WINDS THAT DEVELOPED IN SOUTHERN SASKATCHEWAN AND
NORTHEAST MONTANA. THE PRESSURE BUBBLE IS PROGGED TO MOVE SOUTH
ACROSS THE WESTERN HALF OF THE STATE THIS MORNING. THE ARCTIC FRONT
IS ALSO MOVING SOUTHWARD...AND THUS THE STRONGEST WINDS IN DIVIDE
AND WILLIAMS AND MCKENZIE COUNTIES WILL BE EARLY BUT SHOULD BEGIN
WANING AFTER SUNRISE AS THE PRESSURE BUBBLE MOVES SOUTH. THE STRONG
WINDS SHOULD PROGRESS SOUTHWARD AND SOUTHEASTWARD...BUT WIND
ADVISORY CRITERIA SHOULD BE REACHED MAINLY WEST OF THE MISSOURI
RIVER. THUS HAVE ISSUED A WIND ADVISORY FOR THE MORNING HOURS TODAY.

THE ARCTIC AIR MOVING IN...COMBINED WITH NORTHERLY WINDS OF 15 TO 25
MPH THIS MORNING...AND 5 TO 10 MPH LATER TONIGHT...WILL PRODUCE WIND
CHILLS OF 25 TO 35 BELOW ZERO - MAINLY EAST OF THE MISSOURI RIVER.
THESE CONDITIONS WILL PERSIST INTO THE MORNING HOURS TUESDAY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 439 AM CST MON JAN 20 2014

THE MAIN FORECAST HIGHLIGHTS IN THE LONG TERM ARE COLD WEATHER AND
WIND CHILL ADVISORY POTENTIAL WEDNESDAY INTO THURSDAY...AND THE
POTENTIAL FOR BLOWING SNOW WEDNESDAY IN STRONG COLD AIR ADVECTION.

THE WIND CHILL ADVISORY WILL CONTINUE FROM THE TURTLE MOUNTAINS
THROUGH THE JAMES RIVER VALLEY THROUGH 15Z TUESDAY. ANOTHER WEAK
CLIPPER WILL ALSO BE IMPACT THE EAST WITH LIGHT SNOW...ESPECIALLY
TUESDAY MORNING. ACCUMULATIONS AROUND AN INCH ARE POSSIBLE.

ANOTHER CLIPPER WILL DIVE SOUTH THROUGH THE STATE LATE TUESDAY INTO
WEDNESDAY. ONLY LIGHT SNOWFALL AMOUNTS ARE EXPECTED...BUT A STRONG
PRESSURE GRADIENT BEHIND THE SFC LOW WILL PRODUCE ANOTHER ROUND OF
STRONG WINDS AND BLOWING SNOW. WIND CHILL VALUES WILL ALSO DROP
DURING THE DAY...AND EVEN MORE WEDNESDAY NIGHT. WIND CHILLS NEAR 40
BELOW ARE POSSIBLE IN THE TURTLE MOUNTAINS...NOT QUITE AS COLD AS
YOU HEAD SOUTH AND WEST.

YET ANOTHER BACK DOOR COLD FRONT WILL LIKELY AFFECT THE STATE
SATURDAY...WITH MORE SNOW AND COLD AIR ADVECTION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1255 AM CST MON JAN 20 2014

MVFR TO IFR STRATUS BEHIND A COLD FRONT WILL MOVE SLOWLY
SOUTHWARD OVER ALL TAF SITES TONIGHT. SNOW WILL LAG THE CLOUDS BY
A FEW HOURS AT KJMS/KMOT/KBIS. SOME BLOWING SNOW IS POSSIBLE...BUT
IS HIGHLY DEPENDENT UPON AMOUNT AND TIMING OF SNOWFALL.
THEREAFTER...LOW STRATUS WILL LIKELY REMAIN THROUGH THE MORNING
THEN DECREASE FROM NORTH TO SOUTH DURING THE AFTERNOON MONDAY.
NORTHWEST WINDS AHEAD OF THE FRONT INCREASING TO 20-25 KNOTS. WINDS
BEHIND THE COLD FRONT BECOME NORTHERLY...INCREASING TO 15 TO 20
KNOTS. WINDS DECREASING MONDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR NDZ018>020-
031>034-040>045.

WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR NDZ001-009-017.

WIND CHILL ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR NDZ002-003-010-011-021-035-046.

WIND CHILL ADVISORY UNTIL 9 AM CST TUESDAY FOR NDZ004-005-013.

WIND CHILL ADVISORY FROM 9 AM THIS MORNING TO 9 AM CST TUESDAY
FOR NDZ012-022-023-025-036-037-047-048-050-051.

&&

SHORT TERM...JV
LONG TERM...RK
AVIATION...JV
Hazardous weather outlook, Jan 19, 2:49 PM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CST SUN JAN 19 2014

NDZ002>005-010>013-019>023-025-034>037-046>048-050-051-202100-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
249 PM CST SUN JAN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UP TO TWO INCHES OF SNOW IS FORECAST ALONG AND EAST OF U.S. HIGHWAY
83 BY MONDAY AFTERNOON. THERE COULD BE SOME PATCHY BLOWING SNOW IN
THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL VALUES TO 30 BELOW ZERO ARE POSSIBLE MONDAY NIGHT...AND
AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040>045-202100-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
249 PM CST SUN JAN 19 2014 /149 PM MST SUN JAN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PERIOD OF NORTHWEST WINDS GUSTING UP TO 40 MPH IS FORECAST
TOMORROW LATE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHECK/NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Stark

When
January 20, 5:00 AM CST to 10:00 AM CST
Where
Stark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Dunn

When
January 20, 5:00 AM CST to 10:00 AM CST
Where
Dunn forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
January 20, 6:00 AM CST to 10:00 AM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Morton

When
January 20, 6:00 AM CST to 10:00 AM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

High Wind, Adams

When
January 20, 7:00 AM CST to 10:00 AM CST
Where
Adams forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Slope

When
January 20, 9:00 AM CST to 11:00 AM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Billings

When
January 20, 9:00 AM CST to 11:00 AM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
January 20, 9:00 AM CST to 11:00 AM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
January 20, 9:00 AM CST to 11:00 AM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488424, 488425, 488432, 488433, 488427, 488426, 488428, 488429, 488431.